Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2003, 1:03 AM CDT for Harvey County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 1:03 AM CDT (06:03 UTC)
- Expired
- May 4, 2003, 1:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040603 SVRICT KSC079-040630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 103 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 130 AM CDT. * AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURRTON...OR ABOUT 12 MILES EAST OF HUTCHINSON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTHWEST OF HALSTEAD AROUND 105 AM CDT... NEAR HESSTON AROUND 120 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL 130 AM CDT. LAT...LON 3815 9769 3793 9768 3806 9723 3816 9748 $$ /EKSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:00 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 3, 11:00 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT SAT MAY 3 2003 TNGT: LAPS SOUNDINGS DEPICT CAP THAT HAD STRENGTHENED BETWEEN 6 & 8 PM IS BEGINNING TO WEAKEN SLOWLY. NO COINCIDENCE THAT PER PROFILERS LOW- LEVEL JET PRESSING HARDER ON THROTTLE OVER NORTH-CENTRAL OK AS EVI- DENCED BY LAMONT OK PROFILER NEARLY DOUBLING S/SE 925-850MB FLOW FM 35-60KTS BETWEEN 02Z & 03Z, SETTING UP WELL-DEFINED W-E ORIENTED 925-850MB CONVERGENT AXIS OVER SC & SE KS. PER THESE REASONS HAVE ASSIGNED 30-40% POPS ACRS SC KS WHERE ELEVATED SCT TSRA STILL POSS- IBLE. MUCH HIGHER POPS ASSIGNED TO ALONG THE NE CORRIDOR WHERE PER CORFIDI VECTORS CONVECTIVE COMPLEX OVER WRN & CNTRL NEBRASKA SHOULD PROPAGATE SE ACRS THESE AREAS AS THEY APPROACH NOSE OF LOW-LEVEL JET. AM NOT ABANDONING THE CONVECTIVE SHIP JUST YET. ES --------------------------------------------------------------------- ...PRIMARY FORECAST CONCERN IS SVR WX POTENTIAL THRU SUN... SOME UNCERTAINTY AS TO HOW CONVECTIVE EVENT WILL PLAY OUT TONIGHT. SCATTERED CONVECTION CURRENTLY BREAKING OUT ON LEADING EDGE OF DEEPER MOISTURE FROM CTRL KS TO NE OK THIS AFTERNOON. FURTHER ACTIVITY POSSIBLE THROUGH THE EVENING AS THE DEEPER MOISTURE ADVECTION GAINS A MORE NORTHWARD COMPONENT. WHILE WE MAY SEE SOME CONVECTION DVLP ON DRYLINE THIS EVENING AND MOVE EASTWARD...CONCERN WE MAY SEE SCATTERED CONVECTION DEVELOP FROM CTRL KS TO CTRL OK LATE THIS EVNG AS LLJ INTENSIFIES. BIG QUESTION IS HOW STRONG THE CAP WILL BE IN THIS AREA...WHICH HOPEFULLY THE PLANNED 20Z OUN SOUNDING WILL ANSWER. IF EDGE OF CAP IS PRESENT HERE (HINTED BY 19Z TULSA ACARS-BASED SOUNDING)...MAY SEE STG/SVR CONVECTION DEVELOP ACROSS THE REGION. PRESENT FORECAST HAS LIKELY POPS...AND HATE TO LOWER DUE TO PRESENT UNCERTAINTY (PARTICULARLY WITH REGARD TO COVERAGE). AT THE MOMENT...PLAN IS FOR 60 POPS EASTERN ZONES...50 CTRL ZNS...40 NEAR BORDER W/ DDC FORECAST AREA. WHILE WE ARENT GETTING MUCH HEATING (ESP WRN/CTRL KS)...EXPECT DESTABILIZATION THROUGH LOW-LEVEL MOISTURE ADVECTION...THIS AND STRENGTHENING SHEAR MEANS ILL CONTINUE MENTION OF POTENTIAL SEVERE STORMS TNGT. SHOULD SEE SURFACE WINDS PICK UP DURING THE NIGHT AS SURFACE LOW INTENSIFIES OVER EASTERN COLORADO. FOR TMRW...BIG QUESTION IS WHERE DRYLINE WILL LIE WHEN CONVECTION INITIATION OCCURS IN THE AFTERNOON IN VERY UNSTABLE AIRMASS. ANTICIPATE DRYLINE TO MOVE ACROSS SOUTHCENTRAL KS DURING THE MORNING...AND LIE JUST EAST OF I-135 BY MIDDAY. WILL CONFINE MENTION FOR AFTN T-STORM CHANCES TO SOUTHEAST KS. WITH SOME SUNSHINE (DRY SLOT), LOW-LEVEL THICKNESS PROGS SUPPORT HIGHS IN 80-85 RANGE. WILL STRESS WINDY CONDITIONS IN FORECAST GIVEN TIGHT PRESSURE GRADIENT. FAIR WX SUN NGT THRU TUESDAY. WILL CONTINUE LOW POPS TUE NGT/WED. FOR THURS THRU WEEKEND...MEDIUM RANGE MODELS HAVE CHANGED A BIT FROM YESTERDAYS SOLUTION...SUGGESTING SOME CHANCE OF RAIN LATE FRI AND SAT. FOR NOW...WILL INTRODUCE LOW POPS FRI NGT/SAT...DONT WANT TO GO OVERBOARD GIVEN THAT MODEL SOLUTIONS COULD CHANGE AGAIN. BUMPED UP TEMP FORECAST FOR NEXT THURS-SAT BASED ON LOW-LEVEL THICKNESS PROGS, WHICH SUGGEST HIGH TEMPS THAN GFS-BASED MOS GUIDANCE. WOLF .ICT... KS...NONE.
Hazardous weather outlook, May 3, 1:27 PM CDT, 11 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 127 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND LIKELY TONIGHT. THE PRIMARY THREAT WILL BE VERY LARGE HAIL. ISOLATED DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE EAST OF I-35. THUNDERSTORMS MAY INITIALLY DEVELOP ACROSS SOUTHEAST OR SOUTH CENTRAL KANSAS THIS AFTERNOON, GENERALLY EAST OF I-35. IF STORMS DEVELOP, THERE IS A GOOD CHANCE THAT SOME WILL BE SEVERE. THUNDERSTORM DEVELOPMENT IS LIKELY DURING THE EVENING WEST OF I-35, AND WILL THEN SPREAD/DEVELOP INTO SOUTHEAST KANSAS OVERNIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE EAST OF I-35. MOISTURE WILL CONTINUE TO INCREASE THROUGH TONIGHT, AS LOWER TO MID 60S DEWPOINTS OVER OKLAHOMA STREAM NORTH. STORMS MAY DEVELOP THIS AFTERNOON ALONG A DIFFUSE WARM FRONT AND THE LEADING EDGE OF DEEPER MOISTURE. LOW LEVEL WINDS WILL ALSO INCREASE MARKEDLY THIS EVENING, BRINGING ABUNDANT MOISTURE NORTHWARD. STORMS DEVELOP WEST OF I-35 THIS EVENING WILL EXPAND/DEVELOP EAST DURING THE NIGHT. THE IMPRESSIVE COMBINATION OF WIND SHEAR, INSTABILITY AND TEMPERATURE PROFILES IS IDEAL FOR LARGE HAIL. THE EXISTING MID LEVEL DRY AIR IS FAVORABLE FOR ISOLATED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY IN SOUTHEAST KANSAS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL, MOST LIKELY IN THE AFTERNOON. THE DRYLINE IS EXPECTED TO BE ALONG A SALINA, TO WICHITA TO WELLINGTON LINE SUNDAY MORNING. THE DRYLINE WILL MOVE THROUGH SOUTHEAST KANSAS DURING THE AFTERNOON. THE CHANCE OF THUNDERSTORMS WILL INCREASE TO THE EAST, WITH THE BEST CHANCE OF STORMS IN FAR SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN SOUTH CENTRAL AND SOUTHEAST KANSAS. ACTIVATION IS LIKELY TONIGHT REGIONWIDE. SPOTTER ACTIVATION IS POSSIBLE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| May 4, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 38 min |
| May 4, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 4, 3:07 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 38 min |
| May 4, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 45 min |
| May 4, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 39 min |
| May 4, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 36 min |
| May 4, 4:12 PM CDT | Tornado Warning | ICT | Labette, Neosho | 33 min |
| May 4, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 35 min |
| May 4, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 41 min |
| May 4, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 43 min |
| May 4, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| May 4, 5:13 PM CDT | Tornado Warning | ICT | Labette | 32 min |
| May 4, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 56 min |
| May 4, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.